Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 18, NWS Rapid City, SD

July 5, 2003Custer County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 5, 2003, 2:53 PM MDT for Custer County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 2:53 PM MDT (20:53 UTC)
Expired
Jul 5, 2003, 4:00 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Custer County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WFUS53 KUNR 052053
TORUNR
SDC033-052200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 400 PM MDT

* AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 5 MILES SOUTH OF HERMOSA...OR ABOUT 20 MILES
  EAST OF CUSTER...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  FAIRBURN AROUND 255 PM MDT...

UP TO GOLF BALL SIZE HAIL WILL ALSO AFFECT CUSTER STATE PARK AND 
HERMOSA THROUGH 315 PM MDT.

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4385 10323 4375 10337 4364 10312 4385 10286

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:40 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 5, 2:40 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SAT JUL 5 2003

CURRENT WV IMAGERY SHOWS AN UPPER LOW OVER BC WITH BROAD ZONAL FLOW
EXTENDING FROM THE PAC NW EASTWARD ACROSS THE NORTHERN PLAINS.
EMBEDDED SHORTWAVE CURRENTLY OVER WRN SD KICKED OFF SVR TSTMS OVER
AND NEAR THE BLKHLS SD EARLIER THIS AFTN. THIS IS FOLLOWED CLOSELY
BY ANOTHER SHORTWAVE CURRENTLY CROSSING ERN WY AND APPROACHING THE
BLKHLS...WHICH WILL CROSS WRN SD EARLY THIS EVE.

AT THE SFC...WEAK TROUGH EXTENDS FROM NW SD SOUTHWARD INTO NEB
PANHANDLE. ABUNDANT LL MOISTURE IS BEING PULLED NORTHWARD ON
INCREASING SOUTHERLY FLOW INTO WRN AND SC SD AS THE SFC TROUGH
STRENGTHENS.

MLCAPE OF 1500-2500J/KG SOUTHEAST OF THE BLACK HILLS THIS AFTN. WITH
SHORTWAVE PASSING THROUGH...EXPECT TO SEE STORMS INCREASE IN
COVERAGE THIS AFTN/EVE ESP TO THE EAST AND SE OF THE BLKHLS. SPC HAS
ISSUED SEVERE THUNDERSTORM WATCH 645 VALID UNTIL 900 PM MDT FOR
PORTIONS OF SW AND SC SD.

.UNR...NONE

GR
Hazardous weather outlook, Jul 5, 5:30 AM MDT, 9 hours 23 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...MAINLY EAST OF A
LINE FROM FAITH TO SPEARFISH TO PINE RIDGE. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE NORTHERN PLAINS
THIS AFTERNOON AND EVENING.  AS TEMPERATURES RAPIDLY WARM TODAY...
THIS DISTURBANCE WILL TRIGGER SOME THUNDERSTORMS THIS AFTERNOON
ACROSS WESTERN SOUTH DAKOTA.  THESE STORMS WILL THEN TRACK INTO
CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON AND CONTINUE THROUGH
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COOL FRONT WILL MOVE THROUGH THE REGION ON SUNDAY. AS THE COOL
FRONT APPROACHES CENTRAL SOUTH DAKOTA SUNDAY AFTERNOON...SOME
THUNDERSTORMS WILL DEVELOP IN THIS AREA AND HAVE THE CHANCE OF
BECOMING SEVERE.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY ACROSS THE REGION. THEN...AN UPPER LEVEL RIDGE WILL BUILD
INTO THE NORTHERN PLAINS AND BRING DRIER WEATHER TO THE AREA FOR THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 5, 12:30 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    2 NW NEMO                 SD   .88 INCH HAIL
07/05/03   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, Jul 5, 12:50 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1250 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    4 NW NEMO                 SD   1.75 INCH HAIL
07/05/03   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, Jul 5, 1:18 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    2 NE SILVER CITY          SD   1.75 INCH HAIL
07/05/03   PENNINGTON                     EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 5, 2:01 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
201 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    1 NE DEADWOOD             SD   .75 INCH HAIL
07/05/03   LAWRENCE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0129 PM    3 NE DEADWOOD             SD   1.75 INCH HAIL
07/05/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0132 PM    5 SW RAPID CITY           SD   .75 INCH HAIL
07/05/03   PENNINGTON

0142 PM    3 SW JOHNSON SIDING       SD   .75 INCH HAIL
07/05/03   PENNINGTON                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 2:30 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    2 NE SILVER CITY          SD   2.5 INCH HAIL
07/05/03   PENNINGTON
Local storm report, Jul 5, 2:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT SAT JUL 05 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    RAPID CITY                SD   1 INCH HAIL
07/05/03   PENNINGTON                     SOUTHEAST RAPID CITY.
                                          REPORTED BY PUBLIC.

0248 PM    6 SW HERMOSA              SD   1.5 INCH HAIL
07/05/03   CUSTER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:28 PM MDTSevere Thunderstorm WarningUNRMellette, Todd47 min
Jul 4, 6:41 PM MDTSevere Thunderstorm WarningUNRTripp64 min
Jul 5, 6:45 AM MDTSevere Thunderstorm WarningUNRBennett45 min
Jul 5, 12:11 PM MDTSevere Thunderstorm WarningUNRLawrence34 min
Jul 5, 12:46 PM MDTSevere Thunderstorm WarningUNRPennington44 min
Jul 5, 1:05 PM MDTSevere Thunderstorm WarningUNRLawrence40 min
Jul 5, 1:31 PM MDTSevere Thunderstorm WarningUNRPennington44 min
Jul 5, 1:45 PM MDTSevere Thunderstorm WarningUNRLawrence60 min
Jul 5, 1:55 PM MDTSevere Thunderstorm WarningUNRPennington65 min
Jul 5, 2:12 PM MDTSevere Thunderstorm WarningUNRCuster48 min
Jul 5, 2:15 PM MDTSevere Thunderstorm WarningUNRPennington45 min
Jul 5, 2:27 PM MDTFlash Flood WarningUNRPennington3 hr
Jul 5, 2:57 PM MDTSevere Thunderstorm WarningUNRJackson, Pennington63 min
Jul 5, 3:01 PM MDTSevere Thunderstorm WarningUNRPennington44 min
Jul 5, 3:31 PM MDTSevere Thunderstorm WarningUNR59 min
Jul 5, 3:39 PM MDTSevere Thunderstorm WarningUNRBennett66 min
Jul 5, 3:46 PM MDTTornado WarningUNRJackson44 min
Jul 5, 3:55 PM MDTSevere Thunderstorm WarningUNRHaakon65 min
Jul 5, 4:24 PM MDTTornado WarningUNRJackson66 min
Jul 5, 4:36 PM MDTTornado WarningUNRBennett39 min
Jul 5, 4:45 PM MDTSevere Thunderstorm WarningUNRTodd45 min
Jul 5, 4:56 PM MDTSevere Thunderstorm WarningUNRMellette64 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.